Nebraska, 2003Damaging Wind in Nebraska, June 22, 2003
June 22, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 1:50 AM CST, 10 hours 25 minutes earlier.
Area forecast discussion, Jun 22, 1:50 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SUN JUN 22 2003
FORECAST CHALLENGE SURROUNDS THUNDERSTORM CHANCES OVER THE NEXT
SEVERAL DAYS...AND POSSIBLE SEVERE WEATHER TODAY INTO TONIGHT.
06Z SURFACE ANALYSIS PLACED A SURFACE TROF FROM NORTH CENTRAL SOUTH
DAKOTA INTO SOUTHWEST NEBRASKA...WHILE AREA RADARS SHOWED MOST OF
THE THUNDERSTORM ACTIVITY EARLY THIS MORNING WAS LOCATED OVER NORTH
CENTRAL NEBRASKA INTO SOUTH DAKOTA. FIRST ISSUE WILL BE CONVECTION
THIS MORNING. 00Z ETA LOOKS TO SUFFER BADLY FROM CONVECTIVE
FEEDBACK TODAY INTO TONIGHT...AND HAVE GONE CLOSER TO THE GFS. THE
LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT VECTORS SUGGEST THE
FAVORED AREA FOR CURRENT CONVECTIVE ACTIVITY TO MOVE WILL BE MAINLY
ACROSS EASTERN SOUTH DAKOTA INTO NORTH CENTRAL AND POSSIBLY
NORTHEAST NEBRASKA. CORFIDI VECTORS WOULD ALSO SUGGEST MOVING
CURRENT CONVECTIVE ACTIVITY TO THE NORTHEAST WHICH AGAIN MAY CLIP
THE NORTHERN PARTS OF THE CWA. WILL KEEP HIGHEST POPS IN NORTHEAST
NEBRASKA THIS MORNING TO COVER.
PROBLEM THEN BECOMES POTENTIAL SEVERE WEATHER FOR THIS AFTERNOON.
THE TROF IS FORECAST TO MOVE EAST TODAY BRINGING LOW LEVEL
CONVERGENCE TO CENTRAL AND EASTERN NEBRASKA THIS AFTERNOON.
MOISTURE IS ALREADY IN PLACE WITH SURFACE DEWPOINTS CURRENTLY IN THE
MID 60S AND CAPE VALUES ARE FORECAST TO EXCEED 4000 J/KG THIS
AFTERNOON. 0-6KM SHEAR VALUES OF UP TO 40 KTS WOULD SUGGEST
SUPERCELLS ARE A GOOD BET. SPC NEW DAY 1 OUTLOOK ALSO HAS THE
ENTIRE CWA IN A MODERATE RISK...SO WILL ADD MENTION OF POSSIBLE
SEVERE IN THE ZONES FOR THIS AFTERNOON AND EVENING.
ON MONDAY...IT APPEARS THAT A RATHER STRONG CAP SHOULD BE IN PLACE
ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA AS 700 MB
TEMPERATURES RISE INTO THE +12 TO +14 CELSIUS RANGE. CURRENT
FORECAST IS DRY BASED ON THE CAP HOLDING...AND WILL CONTINUE A DRY
FORECAST DURING THE DAY...BUT AM A LITTLE CONCERNED ABOUT NORTHEAST
NEBRASKA WHICH WILL BE CLOSER TO THE CAPS EDGE AND IN AN AREA OF
BETTER LOW LEVEL CONVERGENCE. HAVE THEN HELD ONTO POPS MONDAY NIGHT
AS THE CAP WEAKENS A BIT...WITH AGAIN THE BEST CHANCES OVER
NORTHEAST NEBRASKA IN THE AREA OF STRONGER LOW LEVEL FORCING. MADE
FEW CHANGES TO THE OUTER PERIODS WITH A BOUNDARY STILL AFFECTING THE
AREA TUESDAY INTO WEDNEDAY...AND THEN IT FINALLY SHIFTS SOUTH FOR
THURSDAY.
.OMA...NONE.
KING
Hazardous weather outlook, Jun 22, 11:00 AM CST, 1 hour 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN JUN 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF
EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND INTO TONIGHT.
SUPERCELLS ARE LIKELY...WITH THE MAIN SEVERE WEATHER HAZARDS
BEING VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE
ATMOSPHERE IS VERY MOIST AND UNSTABLE...AND AFTERNOON HEATING
WILL DESTABILIZE THE ATMOSPHERE EVEN FURTHER. AN UPPER LEVEL
DISTURBANCE MOVING NORTHEAST OUT OF EASTERN COLORADO AND WYOMING
WILL HELP AID IN THUNDERSTORM DEVELOPMENT OVER EASTERN NEBRASKA
THIS AFTERNOON. THUNDERSTORMS WILL THEN MOVE EAST INTO WESTERN
IOWA IN THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE MONDAY EVENING INTO TUESDAY AS VERY UNSTABLE AIR REMAINS
IN PLACE ACROSS THE REGION. THERE WILL ALSO BE A CHANCE OF
THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY THROUGH FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
INTO TONIGHT.
GRIFFIS
In the hours before
Local storm report, Jun 22, 8:43 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
943 AM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 AM HAMBURG IA .75 INCH HAIL
06/22/03 FREMONT REPORTED BY PUBLIC.Local storm report, Jun 22, 10:21 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 AM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM PAPILLION NE .75 INCH HAIL
06/22/03 SARPY REPORTED BY STORM
SPOTTER.Local storm report, Jun 22, 11:48 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1248 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 2 N SHELBY IA .75 INCH HAIL
06/22/03 SHELBY REPORTED BY PUBLIC.Local storm report, Jun 22, 11:50 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1250 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 2 N SHELBY IA 1 INCH HAIL
06/22/03 SHELBY REPORTED BY PUBLIC.Local storm report, Jun 22, 11:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1256 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HARLAN IA .88 INCH HAIL
06/22/03 SHELBY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DISPATCH OFFICE.Thunderstorm Wind, Nemaha
- When
- June 22, 12:15 PM CST
- Where
- Nemaha County, 4 mi N of Johnson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.467, -96.000
Thunderstorm wind gusts estimated at around 60 mph broke a 22 inch in diameter tree off and blew it through the roof of a trailer house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 22 to 24, 20031 death · 7 injured · $35 million · F2 · 47 events
- Tornadoes and Flash Flood in Kansas, June 22 to 24, 2003$4.3 million · F2 · 7 events
- Tornadoes and Flash Flood in Kansas, June 22 to 23, 2003$4.5 million · F0 · 8 events
- Flash Flood in Florida, June 22, 2003$3.3 million · 1 event
- Hail in Texas, June 22, 2003$1.8 million · 1.75 in hail · 13 events
- Flash Flood and Flood in Florida, June 22 to 25, 2003$1.9 million · 2 events
- Tornadoes and Hail in Kansas, June 22, 2003$255,000 · F1 · 5 events
- Flash Flood and Hail in Kansas, June 22, 2003$400,000 · 3 in hail · 12 events
- Flood in Florida, June 22 to 26, 2003$203,000 · 1 event
- Flash Flood in Florida, June 22, 2003$200,000 · 1 event
- Flood in Florida, June 22 to 30, 2003$100,000 · 1 event
- Tornado in Florida, June 22, 2003$50,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365662.